Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 119, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 9, 2009, 1:30 AM CST for Clay County, Talladega County, Alabama. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2009, 1:30 AM CST (07:30 UTC)
- Expired
- Dec 9, 2009, 3:00 AM CST
- In force
- 90 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 644 m²/s²
- 0-3 km storm-relative helicity
- 840 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 090730 FFWBMX ALC027-121-090900- /O.NEW.KBMX.FF.W.0119.091209T0730Z-091209T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 AM CST WED DEC 9 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...LINEVILLE...ASHLAND... SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...SYLACAUGA...CHILDERSBURG... * UNTIL 300 AM CST * AT 128 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. ONE TO TWO INCHES OF RANFALL IS POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODSTOCK...WINTERBORO AND SYCAMORE PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3334 8634 3342 8571 3313 8574 3314 8647 $$ 19
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 8:55 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 8, 8:55 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 855 PM CST TUE DEC 8 2009 .UPDATE...EVENING FORECAST. && .DISCUSSION... CURRENT FORECAST STILL LOOKS ON TRACK. MADE SOME CHANGES TO BOTH THE HOURLY AND MINIMUM TEMPERATURES. MOST IF NOT ALL LOCATIONS HAVE ALREADY REACHED THE FORECAST LOW. BASICALLY...THE TREND FOR THE REST OF THE NIGHT IS FOR TEMPERATURES TO ACTUALLY BE INCREASING. THE THREAT OF TORNADIC ACTIVITY HAS NOT CHANGED. STILL EXPECTING FOR MOST OF THE ACTIVITY TO REMAIN WEST OF INTERSTATE 65 WITH THE THREAT EXTENDING OUT AT LEAST THROUGH 2 AM. PLEASE REMAIN VIGILANT BY EITHER LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA (RADIO OR TELEVISION) FOR FREQUENT UPDATES. 10/ARM && .AVIATION...00Z TAF DISCUSSION. QUITE A MESSY FORECAST FOR THE NEXT 12 TO 18 HOURS. LOW CLOUDS AND VISIBILITIES ALONG WITH THUNDERSTORMS WILL CAUSE CONDITIONS TO RANGE BETWEEN MVFR...IFR AND POSSIBLY LIFR ON AND OFF THROUGHOUT THE NIGHT. BASED THE TIMING ON WHEN THE MAIN LINE OF STORMS WILL MOVE THROUGH ALL SITES ON THE CURRENT RADAR TREND. WILL ADJUST THOSE AS NEEDED. MVFR CEILINGS ARE EXPECTED TO CONTINUE TOMORROW...EVEN THOUGH MODELS WANT TO CLEAR CLOUDS OUT COMPLETELY. MODELS DO TEND CLEAR CLOUDS TOO FAST IN THESE KIND OF SITUATIONS AND I BELIEVE THAT THIS IS ONE OF THOSE CASES. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Dec 8, 8:55 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 855 PM CST TUE DEC 8 2009 ALZ011>015-017>050-091200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 855 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE WEATHER IS LIKELY THROUGH EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL ALABAMA. THE THREATS WILL BE DAMAGING WINDS UP TO 60 MPH...HAIL...ISOLATED TORNADOES...AND LOCALIZED FLOODING. THE CHANCE FOR SEVERE WEATHER WILL CONTINUE THROUGH 6 AM WEDNESDAY MORNING. A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY REGION BY SUNRISE WEDNESDAY. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL PULL WARM AND MOIST AIR INTO CENTRAL ALABAMA TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY MORNING...BRINGING AN END TO THE THUNDERSTORM THREAT. BREEZY CONDITIONS WILL EXIST THROUGH WEDNESDAY MORNING IN ASSOCIATION WITH THIS STORM SYSTEM...PRODUCING SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON WEDNESDAY. WINDS WILL BE WESTERLY AND BECOME GUSTY. SUSTAINED WINDS WILL BE BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 25 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TONIGHT.
In the hours before
Local storm report, Dec 8, 11:04 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1104 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD HAMILTON 34.14N 87.98W
12/08/2009 MARION AL EMERGENCY MNGR
FLOODED COUNTY ROADS HWY 61...HWY 43...BEXAR
EAST/WEST...CR11...HWY 78...CR52 IN TWIN
COMMUNITY...TAYLOR RAOD IN GUIN...PROVIDENCE ST IN
WINFIELD.
&&
KLAWSLocal storm report, Dec 8, 11:05 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PLEASANT GROVE 33.52N 86.41W
12/08/2009 ST. CLAIR AL TRAINED SPOTTER
POWERLINES DOWN ON 4TH ST.
&&
KLAWSLocal storm report, Dec 8, 11:38 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM FLASH FLOOD WINFIELD 33.93N 87.80W
12/08/2009 MARION AL EMERGENCY MNGR
BARRY ROAD FLOODED....CO ROAD 173 FLOODED
&&
KLAWSLocal storm report, Dec 8, 11:42 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND DMG JASPER 33.85N 87.27W
12/08/2009 WALKER AL PUBLIC
TREES DOWN EAST RIDGEWOOD ROAD
&&
KLAWSLocal storm report, Dec 9, 12:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD VERNON 33.76N 88.11W
12/08/2009 LAMAR AL EMERGENCY MNGR
ALABAMA HIGHWAY 17 AND HIGHWAY 18 CLOSED IN DOWNTOWN
VERNON DUE TO FLASH FLOODING...HIGHWAY 17 HAS WATER UP TO
THE HOOD OF CARS.
0840 PM NON-TSTM WND DMG CURRY 33.96N 87.21W
12/08/2009 WALKER AL AMATEUR RADIO
POWER OUTAGES REPORTED DUE TO WIND IN CURRY. WIND GUSTS
ESTIMATED 30 TO 40 MPH.
0845 PM FLASH FLOOD VERNON 33.76N 88.11W
12/08/2009 LAMAR AL EMERGENCY MNGR
ALABAMA HIGHWAY 17 AND HIGHWAY 18 CLOSED IN DOWNTOWN
VERNON DUE TO FLASH FLOODING...HIGHWAY 17 HAS WATER UP TO
THE HOOD OF CARS...AND AN APARTMENT COMPLEX ON HIGHWAY 18
HAS ALSO BEEN FLOODED. FIRE DEPARTMENT HAS BEEN
DISPATCHED.
0900 PM NON-TSTM WND DMG JASPER 33.85N 87.27W
12/08/2009 WALKER AL PUBLIC
TREES DOWN EAST RIDGEWOOD ROAD
1005 PM NON-TSTM WND DMG HAMILTON 34.14N 87.98W
12/08/2009 MARION AL TRAINED SPOTTER
TREE DOWN COUNTY ROAD 42 AND SUNRISE. GRADIENT WIND
RELATED
1005 PM TSTM WND DMG ECHOLA 33.34N 87.79W
12/08/2009 TUSCALOOSA AL EMERGENCY MNGR
TREES AND POWERLINES REPORTED DOWN SIPSEY VALLEY RD -
EASTWARD ACROSS HWY 171 - EASTWARD TO LAKE TUSCALOOSA.
POSSIBLE TORNADO
1028 PM TSTM WND DMG HUEYTOWN 33.44N 87.00W
12/08/2009 JEFFERSON AL TRAINED SPOTTER
TREES DOWN NEAR FOREST RD
1030 PM TSTM WND DMG PLEASANT GROVE 33.52N 86.41W
12/08/2009 ST. CLAIR AL TRAINED SPOTTER
POWERLINES DOWN ON 4TH ST.
1050 PM FLASH FLOOD HAMILTON 34.14N 87.98W
12/08/2009 MARION AL EMERGENCY MNGR
FLOODED COUNTY ROADS HWY 61...HWY 43...BEXAR
EAST/WEST...CR11...HWY 78...CR52 IN TWIN
COMMUNITY...TAYLOR RAOD IN GUIN...PROVIDENCE ST IN
WINFIELD.
1129 PM FLASH FLOOD WINFIELD 33.93N 87.80W
12/08/2009 MARION AL EMERGENCY MNGR
BARRY ROAD FLOODED....CO ROAD 173 FLOODED
&&
GGOGGINSSpecial weather statement, Dec 9, 12:50 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 AM CST WED DEC 9 2009 ALZ017-090715- BLOUNT- 1250 AM CST WED DEC 9 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 115 AM CST... AT 1250 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCLARTY TO BANGOR...MOVING EAST AT 60 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BROOKSVILLE. MCLARTY. SUSAN MOORE. ROSA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING FOR EASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING FOR WESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 6:05 PM CST | Flash Flood Warning | BMX | Lamar | 9 hr |
| Dec 8, 7:56 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 49 min |
| Dec 8, 7:58 PM CST | Areal Flood Advisory | BMX | Fayette | 3 hr |
| Dec 8, 8:56 PM CST | Flash Flood Warning | BMX | Fayette, Marion, Walker, Winston | 6 hr |
| Dec 8, 9:19 PM CST | Tornado Warning | BMX | Pickens | 41 min |
| Dec 8, 9:44 PM CST | Tornado Warning | BMX | Pickens, Tuscaloosa | 46 min |
| Dec 8, 9:51 PM CST | Tornado Warning | BMX | Pickens | 24 min |
| Dec 8, 10:08 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 37 min |
| Dec 8, 10:22 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 33 min |
| Dec 8, 10:37 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Dec 8, 11:14 PM CST | Tornado Warning | BMX | Blount, Etowah, St. Clair | 22 min |
| Dec 8, 11:18 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 42 min |
| Dec 8, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Sumter | 61 min |
| Dec 9, 12:05 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 40 min |
| Dec 9, 12:09 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 51 min |
| Dec 9, 12:23 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa, Hale, Marengo, Perry and 1 more | 52 min |
| Dec 9, 12:25 AM CST | Areal Flood Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Coosa and 6 more | 3 hr |
| Dec 9, 1:05 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Clay, Coosa, Shelby, Talladega | 40 min |
| Dec 9, 1:11 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 49 min |
| Dec 9, 1:37 AM CST | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 38 min |
| Dec 9, 2:01 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 44 min |
| Dec 9, 4:16 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Dec 9, 6:41 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 51 hr |
| Dec 9, 8:53 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Dec 9, 9:38 AM CST | Areal Flood Warning | BMX | Lamar | 24 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.